Idaho, 2018

Damaging Winds in Idaho, August 1, 2018

August 1, 2018 · NWS PIH · 2 events in 2 counties and zones

Thunderstorms brought over 60 mph wind gusts to southeast Idaho .

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Thunderstorms brought over 60 mph wind gusts to southeast Idaho .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 1, 1:36 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 1, 1:36 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
236 PM MDT Wed Aug 1 2018

.DISCUSSION...Today Through Next Wednesday.
We continue to monitor multiple weather hazards today.

CRITICAL FIRE WEATHER: Red Flag Warnings remain in effect until 9 PM
this eve for large portions of the forecast area due to expected scattered
t-storms. Frequent lightning and strong t-storm winds in excess
of 50 MPH will be the greatest fire-weather related hazards. In
addition, while the strongest cells may produce heavy downpours,
continued dry air at the surface will evaporate some of the rain
as it falls and will likely keep precip amounts light at most
locations. See the FIRE WEATHER section below for more details.

STRONG THUNDERSTORMS: T-storms are just starting to develop across
the Central Mntns and along the MT border. We once again used the
HREF ensemble CAMs as a general guide for t-storm coverage and
placement today, but these models had decent support from the
NAM12, RAP, and HRRR as well. We increased PoPs yet again in two
favored corridors for convection: the Central Mntns and and
northeast CWA north of a line from Ketchum, to Arco, to Rexburg,
to Driggs, and across the Southern Highlands and Bear Lake region,
where at least scattered t-storm coverage is expected. Isolated
t-storms will still be possible in between these two zones. NAM
forecast soundings this afternoon continue to display inverted-V
soundings featuring dry air in the low-levels, LCLs at or just
above the melting layer, and DCAPE values of 1,000 to 1,500 J/kg,
indicating the potential for strong downdraft/outflow winds
potentially in excess of 50 MPH with the stronger cells.
Instability is somewhat skinny up in the hail growth zone, and
overall shear and MUCAPE values do not favor very large hail, but
with PWATs increasing to 0.75 to 0.95 inches, could see a few
heavy downpours and at least some small hail with the most robust
updrafts. Frequent lightning is expected as well.

MORE HEAT: Projected temperatures once again bring us very close
to Heat Advisory criteria this afternoon across the Lower Snake
Plain, eastern Magic Valley, and Southern Highlands, with rather
marginal relief tonight as lows may only drop into the upper 60s
in some areas. However, real estate reaching advisory criteria
encompass less than half of any given forecast zone, and any
clouds and showers/t-storms this afternoon will bring localized
relief from the hot temperatures. Thus, we will not be issuing an
advisory this afternoon. Those who are working or recreating
outdoors or are otherwise sensitive to the heat will want to take
precautions, however, including frequent breaks in the shade or
air conditioning and continuous hydration. High temps Thurs will
likely come in a few degrees cooler than today.

Another round of showers/t-storms are expected Thurs afternoon
and eve from Mackay, Blackfoot, American Falls, and Oakley
eastward. Breezy conditions are also expected during the afternoon
across the entire region. Friday will be drier but again breezy.
The combination of stronger winds and areas of low RH values may
bring portions of the region very close to critical fire weather
conditions again Thurs-Sat. Dry weather is currently on tap for
the weekend and next week for SE Idaho as we transition back into
a ridge of high pressure across the western US. - KSmith/TW

&&

.AVIATION...
Upper level high pressure ridge is moving east allowing moisture
to move into our area. Best chance of vicinity thunderstorms is at
KSUN, KIDA and KDIJ. Late afternoon development is possible at
KBYI and KPIH, but with lower confidence. Expect a Trace to around
0.05 inches of rain, but CIG/VIS probably remain VFR. Breezy
winds develop on Thursday, affecting all TAF sites in the
afternoon. Winds will be a little stronger on Friday. - TW

&&

.FIRE WEATHER...
Upper level high pressure ridge is moving east allowing moisture
to move into our area. Thunderstorms will likely produce a Trace
to 0.08 inch rain fall amounts for most areas, but still less than
a wetting rain. Red Flag Warning remains in effect until 9 pm MDT
for the Salmon-Challis NF, the Snake Plain, and the Southern
Sawtooth NF and Caribou NF areas. Thunderstorms remain a threat
for the Caribou-Targhee NF Thursday afternoon just before the
front comes through. Dry air will increase behind the front and
late afternoon winds will begin to increase. Zones 476 and 422
look like they will reach critical RH/Wind values at lower
elevations of 7000 and 6500 feet respectively. With warnings
already out, decided to hold off on additional statements at this
time. Strongest winds and lowest RH develops Fri, all of the
Central Mountains, Snake Plain, Southern Sawtooth look critical.
Parts of 413 below 5500 feet probably will as well. - TW/RS

&&

.CLIMATE...
A historic, long-duration heat wave continues today across SE Idaho.
Pocatello Airport (KPIH) continues to add to it's all-time record
for longest streak of high temperatures at or above 90 that started
back on July 4th, now sitting at 29 consecutive days as of today.
Pocatello also ended the month of July in 10th Place for highest
mean average temperature at 73.5 degrees. Burley Airport (KBYI) is
sitting at 21 consecutive days at or above 90 as of today, now tied
for 3rd Place for longest streak since records began there in 1948.
Challis Airport (KLLJ) has also broken it's all-time record for
longest streak at or above 90 since records began there all the
way back in 1895, reaching 27 consecutive days as of Tuesday
07/31/18. July 2018 was also the hottest July ever on record at
Challis for mean average temperature.

This heat wave has been historic in it's persistence and duration,
but not necessarily for extreme values. Only a few days have
approached 100 degrees, and only 4 record high temps were tied or
set this month at our 6 climate sites. These streaks may be in
jeopardy at Challis today due to clouds, smoke, and a chance of
t-storms holding high temperatures in check, and by Fri or Sat at
Pocatello and Burley as slightly cooler air works into the region
behind a trough/weak front. Stay tuned. - KSmith/TW

&&

.AIR STAGNATION...
Degraded air quality is expected to continue across SE Idaho for
at least the next several days due to numerous wildfires burning
across the Pacific Northwest. The Idaho Department of
Environmental Quality (ID DEQ) currently rates air quality
"Moderate" or Yellow across the entire region, meaning that air
quality is acceptable, however, for some pollutants there may be a
moderate health concern for a very small number of people who are
unusually sensitive to air pollution. Localized periods of
"Unhealthy for Sensitive Groups" or Orange have also been
observed, particularly in the Central Mntns. In general, the
greatest smoke pooling will occur at night in valleys/lower
elevations, and this is when the greatest impacts may be noticed.
Have maintained areas of smoke in the weather grids for the entire
CWA through Fri morning. Some relief is possible thereafter as a
weak cold front ushers in stronger afternoon/eve winds across the
region, but transport of smoke from wildfires in CA, NV, and OR
may continue. - KSmith/TW

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-413-427-
475-476.

&&

In the hours before

Special weather statement, Aug 1, 3:25 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
425 PM MDT WED AUG 1 2018

IDZ052-053-012300-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
425 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 500 PM MDT...

At 425 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monteview or 8 miles north of Terreton, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Terreton, Mud Lake, Hamer and Monteview.

LAT...LON 4401 11215 4397 11216 4376 11230 4390 11269
      4405 11262
TIME...MOT...LOC 2225Z 285DEG 34KT 4395 11248

Valle
Special weather statement, Aug 1, 3:30 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
430 PM MDT WED AUG 1 2018

IDZ052>054-012315-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lower Snake River Plain ID-
430 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...
SOUTHEASTERN BUTTE...WEST CENTRAL BONNEVILLE AND NORTHWESTERN BINGHAM
COUNTIES UNTIL 515 PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near
Southeast Inl or 23 miles southwest of Terreton, moving southeast at
30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Atomic City, Rose, Southeast Inl, Groveland and East Butte.

LAT...LON 4344 11286 4369 11265 4345 11210 4319 11238
TIME...MOT...LOC 2230Z 308DEG 28KT 4358 11274

Valle

The radar

The Pocatello radar (KSFX), 60 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
August 1, 3:30 PM MST to 3:40 PM MST
Where
Butte County, 12 mi ESE of Arco
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.563, -113.078

A 63 mph wind gust at ARL site 12 miles northwest of Atomic City.

Thunderstorm Wind, Bear Lake

When
August 1, 7:45 PM MST to 8:00 PM MST
Where
Bear Lake County, Bern
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer
Coordinates
42.330, -111.380

A 62 mph wind gust was recorded by COOP Observer in Bern.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779365, 779366.